High Wind, Far Northeast Highlands
- When
- November 12, 10:30 PM MST
- Where
- Far Northeast Highlands forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
A mountain wave crashed onto the Raton ASOS causing a gust to 62 mph.
A strong shortwave trough crossed over the central Rocky Mountains during the overnight hours. Mid level winds in the base of the trough were approximately 70 to 80 knots.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A strong shortwave trough crossed over the central Rocky Mountains during the overnight hours. Mid level winds in the base of the trough were approximately 70 to 80 knots. This resulted in very strong winds over the high terrain of the Sangre de Cristo Mountains. Mountain waves crashing over the adjacent highlands brought periodic high winds downstream as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Nov 12, 3:14 PM MST, 7 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 314 PM MST SAT NOV 12 2011 .DISCUSSION... A COMPLEX WEATHER PATTERN OVER THE WESTERN US CONTINUES TO EVOLVE THIS WEEKEND. THE NORTHERN BRANCH OF A SPLIT POLAR JET STREAM WILL STEER A COUPLE OF UPPER LEVEL TROUGHS ACROSS THE NORTHERN AND CENTRAL ROCKIES TONIGHT THROUGH SUNDAY. WINDS ALOFT OVER NM HAVE ALREADY STRENGTHENED ENOUGH FOR ADVISORY CRITERIA WINDS IN THE NORTHERN AND CENTRAL MOUNTAINS AND ACROSS PARTS OF THE NORTHEAST AND EAST CENTRAL PLAINS. WINDS OVER THE NORTHERN MOUNTAINS AND NORTHEAST WILL STRENGTHEN FURTHER TONIGHT WITH 700 MB FLOW ROUGHLY IN THE 50 TO 70 KT RANGE...THEN THESE SPEEDS ALOFT WILL VERY GRADUALLY WEAKEN THROUGH SUNDAY. MEANWHILE A STRONG LEE TROUGH WILL REMAIN IN PLACE ACROSS NE NM THROUGH SUNDAY. WITH THIS FORECAST PACKAGE...WE ARE EXTENDING THE HIGH WIND WARNING AND WIND ADVISORY FOR THE NORTHERN AND CENTRAL MOUNTAINS...AS WELL AS THE NORTHEAST AND CENTRAL HIGHLANDS THROUGH TONIGHT AND SUNDAY. LOWER ELEVATIONS SHOULD DECOUPLE WITH SUNSET TONIGHT...SO THE PLAN IS TO LET THE ADVISORY ACROSS THE NE AND E CENTRAL PLAINS EXPIRE ON SCHEDULE AT 02Z. HOWEVER...AMPLE SUNSHINE AND MIXING SUNDAY WILL PROBABLY ENABLE HAZARDOUS WINDS TO MIX DOWN TO THE LOWER ELEVATIONS OF EAST CENTRAL AND NE NM ON SUNDAY. TO AVOID CONFUSION WITH THE ONGOING ADVISORY ON THE PLAINS...WILL LET THE EVENING OR NIGHT SHIFT ISSUE AN ADVISORY FOR SUNDAY IF IT STILL LOOKS WARRANTED. ASIDE FROM THE WIND...THE PASSING UPPER TROUGHS IN THE NORTHERN BRANCH OF THE POLAR JET WILL TRIGGER RAIN AND SNOW SHOWERS ACROSS THE NORTHERN MOUNTAINS...HIGHLANDS AND ADJACENT VALLEYS. SNOW LEVELS SHOULD DROP TO AROUND 5500 FEET SUNDAY MORNING BEFORE LIFTING ABOVE 7000 FEET SUNDAY AFTERNOON IN THAT AREA. ONLY A FEW INCHES OF SNOW IS EXPECTED IN THE SANGRE DE CRISTO AND JEMEZ MOUNTAINS...MAINLY ABOVE 7500 FEET. HOWEVER...WE ARE ISSUING A WINTER WEATHER ADVISORY ACROSS NEW MEXICOS SAN JUAN MOUNTAINS FOR 2-5 INCHES OF SNOW ABOVE 7500 FEET AND 1 OR 2 INCHES BELOW. WESTERLY UPSLOPE FLOW WILL FAVOR THE WEST SLOPES OF MOUNTAINS NEAR THE COLORADO BORDER FOR THE HEAVIEST SNOW ACCUMULATIONS. THE SOUTHERN BRANCH OF THE POLAR JET WILL CARRY A CLOSED UPPER LOW EASTWARD OVER THE BAJA PENINSULA SUNDAY AND SUNDAY NIGHT. THEN THE LOW WILL WEAKEN AND CROSS SOUTHERN NM AND NORTHERN MEXICO AS AN OPEN WAVE MONDAY. THE COMBINATION OF PASSING SYSTEMS TO THE NORTH AND SOUTH WILL RESULT IN THE MOST WIDESPREAD PRECIPITATION FAVORING WESTERN AND TO A LESSER EXTENT CENTRAL NEW MEXICO SUNDAY AND SUNDAY NIGHT. THE SOUTHERN SYSTEM MAY CAUSE ISOLATED RAIN AND MOUNTAIN SNOW SHOWERS TO CONTINUE MONDAY ACROSS THE SOUTHERN TIER OF ZONES...BUT THE SYSTEM WILL PROBABLY PASS TOO FAR SOUTH FOR SIGNIFICANT ACCUMULATIONS. THERE MAY ALSO BE A FEW THUNDERSTORMS ON THE PLAINS OF CHAVES AND ROOSEVELT COUNTIES MONDAY AFTERNOON. WINDS WILL WEAKEN AS THE NORTHERN BRANCH OF THE POLAR JET EXITS EAST OF NM SUNDAY NIGHT. PRECIPITATION WILL DIMINISH AREAWIDE SOME TIME MONDAY NIGHT AS A DRIER AND WEAKER NW FLOW ALOFT OVERSPREADS THE STATE. 44 && .AVIATION... CLOUDS DECKS WILL REMAIN ABOVE 9000 FEET THROUGH THE REST OF TODAY INTO MOST OF THE OVERNIGHT. CIGS WILL LOWER ACROSS THE WEST...LATE TONIGHT INTO SUNDAY. PERHAPS DOWN TO MVFR CONDITIONS AT GUP AND FMN ALTHOUGH DONT QUITE HAVE THAT INDICATED WITHIN THE CURRENT TERMINAL FORECASTS AT THIS TIME. BUT THAT COULD BE UPDATED AS SHOWERS DVLP AND CIGS LOWER. WINDS WILL BE THE MAIN STORY THROUGH THE NEXT 24 HOURS. STRONG GUSTS GENERALLY BETWEEN 35 TO 45 KT WILL REMAIN ALONG AND TO THE EAST OF THE CENTRAL MOUNTAINS THROUGH THE REST OF THE AFTERNOON. INTERMITTENT STRONG GUSTS IMMEDIATELY TO THE LEE OF THE CENTRAL MTNS WOULD REMAIN TONIGHT SO CANT RULE OUT AN ISOLD STRONG GUST AT LVS. RESUMPTION OF STRONGER WINDS EXPECTED ACROSS THE EASTERN HALF AS THE DAY PROGRESSES ON SUNDAY. THIS WOULD IMPACT LVS AND TCC. NEXT AVIATION DISCUSSION SCHEDULED FOR 10Z. 50 && .FIRE WEATHER... CRITICAL CONDITIONS ONGOING ACROSS THE EASTERN PLAINS WHERE HUMIDITIES HAVE FALLEN BELOW 15 PERCENT AND COMBINED WITH STRONG TO VERY STRONG WIND. TEMPERATURES ARE ALSO RUNNING WELL ABOVE NORMAL. CONDITIONS WILL IMPROVE PRETTY DRAMATICALLY AROUND SUNSET AS WINDS LOWER AND HUMIDITIES COME UP. LOOKING FOR MODERATE RECOVERIES ACROSS THE EASTERN PLAINS TONIGHT WITH GOOD TO EXCELLENT READINGS ACROSS THE WEST. STRONGER GUSTS WILL REMAIN OVER THE CENTRAL MOUNTAINS FAVORING THE SANGRES WITH VERY STRONG FLOWS AT TIMES ALONG THE EAST SLOPES DUE TO THE FLOW ALOFT BEING PERPENDICULAR TO THE RANGE. WINDS WILL COME BACK UP MOST AREAS ON SUNDAY AS THE MAIN PACIFIC TROUGH SWINGS OVER THE INTERMOUNTAIN REGION. STRONGEST FLOWS WILL REMAIN ALONG AND TO THE EAST OF THE CENTRAL MOUNTAINS. HUMIDITY VALUES WILL COME UP PRETTY SUBSTANTIALLY ALL AREAS SO NOT LOOKING AT CRITICAL CONDITIONS LIKE OBSERVED TODAY. SHOWERS WILL BE MOST PRONOUNCED ACROSS THE SOUTHWEST AND NORTHWEST SO SOME WETTING PRECIPITATION WILL BE POSSIBLE ACROSS THOSE TWO AREAS. THE BEST AREA OF SNOW APPEARS TO BE ACROSS NORTHERN PORTIONS OF THE NORTHWEST MOUNTAINS. PRECIPITATION SHOULD GRADUALLY DIMINISH SUNDAY NIGHT AS THE TROUGH PULLS FURTHER EAST. MODERATE NORTHWEST FLOW SHOULD REMAIN IN THE WAKE OF THE TROUGH PASSAGE ON MONDAY AND TUESDAY. THIS WILL KEEP VENTILATION RATES UP ACROSS MOST AREAS. TEMPERATURES WILL GENERALLY BE A FEW DEGREES BELOW NORMAL WEST AND NEAR NORMAL EAST ON MONDAY BUT TREND A LITTLE WARMER ON TUESDAY WITH OVERALL NEAR NORMAL TEMPERATURES. HUMIDITY WILL LOWER BUT PROBABLY REMAIN SLIGHTLY ABOVE SEASONABLE LEVELS. GRIDDED FORECAST SHOWS THAT VENTILATION WOULD LOWER QUITE SUBSTANTIALLY ON WEDNESDAY WITH QUITE A FEW POOR RATINGS. SURFACE WINDS WILL ALSO BE PRETTY LIGHT OVERALL WITH A NEAR ZONAL FLOW ALOFT. VENTILATION AND SURFACE WINDS SHOULD PICK UP A BIT ON THURSDAY BUT ESPECIALLY FRIDAY AS THE NEXT PACIFIC TROUGH PUSHES INTO THE WEST COAST. FRIDAY/S WINDS LOOK TO BE EXTRA BREEZY AND WILL NEED TO WATCH FOR SOME CRITICAL CONDITIONS ACROSS THE EAST ALTHOUGH CURRENT HUMIDITY FORECAST SUGGESTS TOO HIGH OF RH. SUSPECT THE RH FORECAST WILL BE ADJUSTED DOWN AT SOME POINT IN THE COMING DAYS. MODELS HAVE BEEN PRETTY CONSISTENT WITH THEIR DEPICTION OF THE WEATHER LATER IN THE WEEK SO CONFIDENCE MODERATE AT THIS TIME. THE MAIN QUESTION WILL BE HOW THE TROUGH TRANSLATES ACROSS THE INTERMOUNTAIN WEST. GFS AND ECMWF SHOWING SIMILAR DEPICTION TO THE CURRENT SYSTEM. EITHER WAY...EXPECT SOME SORT OF UNSETTLED WEATHER FOR NEXT WEEKEND OR EARLY THE FOLLOWING WEEK. 50 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 33 45 31 46 / 5 40 30 0 DULCE........................... 25 39 24 42 / 20 40 30 5 CUBA............................ 31 43 28 46 / 10 30 30 0 GALLUP.......................... 27 47 27 51 / 10 50 30 5 EL MORRO........................ 27 44 26 46 / 5 40 30 0 GRANTS.......................... 28 51 27 53 / 0 30 30 5 QUEMADO......................... 28 53 27 51 / 10 40 30 10 GLENWOOD........................ 38 56 35 57 / 20 40 40 20 CHAMA........................... 27 33 24 39 / 50 60 30 10 LOS ALAMOS...................... 39 51 34 47 / 5 30 20 0 PECOS........................... 35 45 30 46 / 0 20 20 10 CERRO/QUESTA.................... 30 41 24 39 / 10 30 20 10 RED RIVER....................... 28 34 22 37 / 10 30 30 10 ANGEL FIRE...................... 28 38 22 38 / 10 30 30 10 TAOS............................ 30 44 25 45 / 5 20 20 0 MORA............................ 36 46 28 46 / 5 10 20 10 ESPANOLA........................ 31 55 29 52 / 5 20 10 0 SANTA FE........................ 33 48 31 46 / 5 20 20 5 SANTA FE AIRPORT................ 32 51 31 49 / 0 20 10 5 ALBUQUERQUE FOOTHILLS........... 36 58 34 53 / 0 20 10 5 ALBUQUERQUE HEIGHTS............. 41 56 38 54 / 0 20 10 5 ALBUQUERQUE VALLEY.............. 38 59 37 57 / 0 20 10 5 ALBUQUERQUE WEST MESA........... 35 59 34 57 / 0 20 10 5 LOS LUNAS....................... 34 63 33 58 / 0 20 10 5 RIO RANCHO...................... 32 58 32 57 / 0 20 10 5 SOCORRO......................... 39 62 37 62 / 5 10 10 10 SANDIA PARK/CEDAR CREST......... 35 57 31 53 / 0 30 10 5 TIJERAS......................... 35 58 31 53 / 0 20 10 5 MORIARTY/ESTANCIA............... 34 53 30 48 / 0 10 10 5 CLINES CORNERS.................. 36 52 31 48 / 0 10 10 0 GRAN QUIVIRA.................... 38 55 34 52 / 0 10 10 5 CARRIZOZO....................... 41 59 37 52 / 5 10 20 10 RUIDOSO......................... 38 53 34 51 / 5 20 20 20 CAPULIN......................... 36 52 29 47 / 0 5 0 0 RATON........................... 36 56 28 54 / 0 5 5 5 SPRINGER........................ 34 57 27 52 / 0 5 0 0 LAS VEGAS....................... 39 55 30 52 / 0 5 10 5 CLAYTON......................... 43 66 37 57 / 0 5 0 5 ROY............................. 38 64 33 53 / 0 5 0 5 CONCHAS......................... 43 69 39 58 / 0 5 0 5 SANTA ROSA...................... 44 66 39 60 / 0 5 0 0 TUCUMCARI....................... 44 72 41 58 / 0 0 0 5 CLOVIS.......................... 44 70 44 56 / 0 0 0 5 PORTALES........................ 45 71 45 59 / 0 0 0 10 FORT SUMNER..................... 44 71 41 60 / 0 5 0 5 ROSWELL......................... 46 73 45 66 / 0 0 5 10 PICACHO......................... 42 68 39 60 / 0 5 10 20 ELK............................. 39 63 37 57 / 0 5 20 20 && .ABQ WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 5 PM MST THIS AFTERNOON FOR THE FOLLOWING ZONES...NMZ104-108. WIND ADVISORY UNTIL 7 PM MST THIS EVENING FOR THE FOLLOWING ZONES... NMZ530>534. HIGH WIND WARNING UNTIL 6 PM MST SUNDAY FOR THE FOLLOWING ZONES... NMZ513>515. WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 5 AM MST MONDAY FOR THE FOLLOWING ZONES...NMZ510. WIND ADVISORY UNTIL 6 PM MST SUNDAY FOR THE FOLLOWING ZONES... NMZ512-521>523-527>529. && 44/50
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 531 AM MST SAT NOV 12 2011 NMZ501>540-131300- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 531 AM MST SAT NOV 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT STRONG WINDS WILL CONTINUE TO DEVELOP TODAY...ESPECIALLY ALONG AND EAST OF THE CENTRAL AND NORTHERN MOUNTAINS. WINDS OVER THE SANGRE DE CRISTO MOUNTAINS COULD POTENTIALLY BE DAMAGING WITH GUSTS AS HIGH AS 60 TO 70 MPH. IN THE CENTRAL AND NORTHEASTERN HIGHLANDS...AS WELL AS THE NORTHEASTERN PLAINS WINDS NOT BE QUITE AS STRONG...BUT WILL STILL BE CAPABLE OF GUSTING TO 50 AND 55 MPH. IN ADDITION TO THE STRONGER WINDS...LOW HUMIDITY WILL BE IN PLACE OVER MUCH OF THE EASTERN PLAINS OF THE STATE...LEADING TO CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WINDY CONDITIONS WILL LIKELY CONTINUE OVER A LARGE PORTION OF EASTERN NEW MEXICO THROUGH MIDDAY SUNDAY. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND GUSTS HIGHER THAN 50 MPH OR ANY DAMAGE FROM STRONG WINDS TO THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE AT 1.888.386.7637 OR VIA THE WEB AT WEATHER.GOV/ABQ. 52
2 high wind. Local standard time, as filed.
A mountain wave crashed onto the Raton ASOS causing a gust to 62 mph.
The Angel Fire AWOS measured wind gusts exceeding 58 mph for at least 40 minutes. The peak wind gust of 64 mph occurred at 1255 am MST.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, November 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347327, 347326.